Hail, Brown
- When
- August 28, 2:20 AM CST
- Where
- Brown County, 0.48 mi E of Bath
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.470, -98.320
Severe thunderstorms developed during the morning hours across the northeastern portion of South Dakota. The thunderstorms produced hail up to golf ball size and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed during the morning hours across the northeastern portion of South Dakota. The thunderstorms produced hail up to golf ball size and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 11:25 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1225 AM CDT TUE AUG 28 2012 .UPDATE... 06Z AVIATION DISCUSSION UPDATED BELOW... && .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT TEMPERATURES REMAIN THE MAIN FORECAST CHALLENGE THROUGH THE SHORT TERM. A MID LEVEL RIDGE IS EXPECTED TO CONTINUE EXPANDING ACROSS THE CWA AND NORTHERN PLAINS THROUGH THE TIME PERIOD. FOR TNT THERE MIGHT BE A COUPLE AREAS OF THUNDERSTORM DEVELOPMENT. FIRST WE COULD SEE ISOLATED ACTIVITY DUE TO DIABATIC HEATING LATE THIS AFTN/EARLY EVENING OVER ESPECIALLY SOUTH CENTRAL SOUTH DAKOTA. THEN FOR LATER TNT LLJ GETS CRANKED UP WITH NOSE POINTING RIGHT TOWARD NC/NORTHEAST SOUTH DAKOTA. THE LLJ SHOULD USHER UP SOME ELEVATED INSTABILITY FOR ISOLD/SCT LATE NIGHT ACTIVITY. AT THIS POINT SVR CHANCES LOOK BEST OVER SOUTH CENTRAL SD WHERE CAP IS PRETTY WEAK AND SFC BASED CAPES ARE HIGHEST. HOWEVER DEEP LAYER SHEAR IS MARGINAL. THE LATE NIGHT ACTIVITY SHOULD BE GENERAL THUNDER FOR THE MOST PART. THE OVERNIGHT LLJ ACTIVITY MAY LAST INTO THE MORNING HOURS OVER THE EASTERN CWA BEFORE PRESSING OFF INTO MN. FOR TUESDAY THROUGH WEDNESDAY NIGHT IT SHOULD BE MAINLY DRY AS HOT EML/CAPPING SPREADS OFF HIGH PLAINS AND ACROSS THE REGION. H7 TEMPS ECLIPSING +12C AND H85 TEMPS WARMER THAN +25C SUGGEST VERY WARM TO HOT TEMPERATURES. ONLY CAVEAT COULD BE SFC WINDS FAVORING SOME SORT OF EASTERLY COMPONENT BOTH TUESDAY AND WEDNESDAY. EASTERLY WINDS HAVE AN UNCANNY KNACK OF KNOCKING A FEW DEGREES OFF THE MERCURY. FOR NOW HAVE NOT MADE MUCH IN THE WAY OF CHANGES TO TEMPS EITHER PERIOD. WEDNESDAY NIGHT SHOULD BE VERY MILD AHEAD OF ADVANCING FRONTAL BOUNDARY. .LONG TERM...THURSDAY THROUGH MONDAY THE PERIOD WILL FEATURE A PROGRESSIVE NEAR ZONAL FLOW WITH SEVERAL SHORTWAVE PASSAGES. HOWEVER...MOISTURE WILL BE THE LIMITING FACTOR A MAJORITY OF THE TIME...AND BECAUSE OF THIS...THE ENTIRE LONG TERM FORECAST REMAINS DRY. ON THURSDAY A COLD FRONT WILL MOVE ACROSS THE REGION. A VERY DRY AIR MASS WILL BE IN PLACE...AND ACCORDING TO THE NAM...SURFACE DEWPOINTS WILL HAVE TROUBLE EVEN BREAKING INTO THE 40S THURSDAY. THIS WILL LIMIT PRECIP POTENTIAL...AND THE FRONT WILL LIKELY MOVE THROUGH DRY. BRIEF UPPER LEVEL RIDING AND SURFACE RETURN FLOW WILL BE IN PLACE ON FRIDAY. THE RIDGE WILL QUICKLY BE KNOCKED DOWN BY ANOTHER SHORTWAVE SATURDAY...FOLLOWED BY A COLD FRONTAL PASSAGE ON SUNDAY. AGAIN...VERY LITTLE MOISTURE RETURN...AND FORCING ASSOCIATED WITH THESE FEATURES WILL LIKELY STRUGGLE TO PRODUCE ANY MEASURABLE PRECIPITATION. MONDAYS SHORTWAVE LOOKS A LITTLE MORE PROMISING FOR PRECIPITATION AS THE PATTERN MAY ALLOW FOR SOME GULF MOISTURE TO RETURN TO THE REGION. TEMPERATURES WILL FLUCTUATE WITH THE FRONTAL PASSAGES. THURSDAY WILL BE ABOVE NORMAL...COOLING OFF BEHIND THE FRONT ON FRIDAY. A SIMILAR SITUATION ON SATURDAY AND SUNDAY...WITH ABOVE NORMAL TEMPERATURES ASSOCIATED WITH WARM AIR ADVECTION AHEAD OF THE FRONT ON SATURDAY AND MORE SEASONAL TEMPERATURES BEHIND THE FRONT ON SUNDAY AND MONDAY. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL TERMINALS THROUGH THE TAF PERIOD. OVERNIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO SLIDE FROM WEST TO EAST ACROSS THE DAKOTAS INCREASING THE CHANCES FOR ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS. LATEST GUIDANCE INDICATES THAT THE GREATEST CHANCES OF THUNDERSTORMS SHOULD EXIST AT KATY AND KABR. PREVAILING ELY WINDS AT ALL TAF SITES WILL BECOME MORE E/NELY ON TUESDAY AS A WEAK BOUNDARY SAGS SOUTH OF THE AREA. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TDK LONG TERM...SERR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 442 AM CDT MON AUG 27 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 442 AM CDT MON AUG 27 2012 /342 AM MDT MON AUG 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS IS IN THE FORECAST FOR THE EVENING AND OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 303 AM CDT TUE AUG 28 2012 SDZ005-006-280830- BROWN-MCPHERSON- 303 AM CDT TUE AUG 28 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 330 AM CDT... AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORBES...OR 34 MILES NORTH OF IPSWICH... MOVING EAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE FREDERICK. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. && CONNELLY
The Aberdeen radar (KABR), 7 km away, was scanning. The volume nearest the first event began at 08:20 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail broke windows in two vehicles and dented farm equipment. Tree branches were also downed.
Quarter size hail along with strong winds caused some minor damage to the siding on a house and stripped leaves off crops.
Tree branches were downed by sixty mph winds.
Quarter size hail caused moderate stripping of corn leaves.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408709, 408712, 408713, 408820, 408716, 408726, 408727.